Illinois, 2015

Hail and Damaging Winds in Illinois, September 4, 2015

September 4, 2015 · NWS ILX · 10 events in 5 counties and zones

A large upper-level ridge of high pressure continued to dominate the region, providing hot and humid conditions. Widely scattered thunderstorms developed along the northern periphery of the high across portions of east-central Illinois during the late afternoon and evening of September 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A large upper-level ridge of high pressure continued to dominate the region, providing hot and humid conditions. Widely scattered thunderstorms developed along the northern periphery of the high across portions of east-central Illinois during the late afternoon and evening of September 4th. Due to the high level of instability in the atmosphere, a few of the storms became severe, producing damaging wind gusts of around 60 mph and hail as large as quarters along and east of the I-57 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 4, 2:09 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 4, 2:09 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT FRI SEP 4 2015

.UPDATE...
ISSUED AT 309 PM CDT FRI SEP 4 2015

BASED ON BETTER AGREEMENT WITH THE NEW 18Z RUNS AND A COUPLE MORE
HIGH RESOLUTION MODELS ON A WAVE OF ENERGY REACHING OUR NORTHWEST
COUNTIES LATER TONIGHT, WE OPTED TO INCLUDE SLIGHT CHANCE POPS FOR
STORMS NW OF THE ILLINOIS RIVER FROM 10Z/5AM TO 15Z/10AM SATURDAY
MORNING. INSTABILITY PARAMS ARE SHOWING SUFFICIENT ELEVATED
INSTABILITY TO SUPPORT UPDRAFTS CAPABLE OF THUNDER AND BRIEF HEAVY
DOWNPOURS UNDER THE SLOW MOVING CELLS.

&&

.SHORT TERM...(TONIGHT)
ISSUED AT 248 PM CDT FRI SEP 4 2015

2 PM SURFACE ANALYSIS INDICATING A WEAK FRONTAL BOUNDARY STRETCHING
FROM NORTH CENTRAL INDIANA NORTHWEST THROUGH NORTHEAST ILLINOIS.
ENOUGH LOW LEVEL CONVERGENCE COMBINED WITH MIXED LAYER CAPES OF
AROUND 2500 J/KG AND 500 MB TEMPS OF AROUND -10 DEGREE C TO PRODUCE
SOME ISOLATED THUNDERSTORMS...MAINLY OVER THE EASTERN HALF OF THE
FORECAST AREA. ONCE AGAIN...AFTERNOON TEMPERATURES HAVE SOARED INTO
THE LOW TO MID 90S...BUT THANKFULLY THE DEW POINTS HAVE MIXED DOWN
INTO THE MID AND UPPER 60S BRINGING HEAT INDEX VALUES BACK TO THE
95 TO 100 DEGREE RANGE. ISOLATED THUNDERSTORM CHANCES WILL CONTINUE
INTO THE EARLY EVENING WITH THE BETTER CHANCES ACROSS THE EAST WHERE
THEY WILL BE A BIT CLOSER TO THE SURFACE BOUNDARY AND COOLER TEMPS
ALOFT. OTHERWISE, ANOTHER WARM NIGHT WITH A LIGHT WIND WHICH COULD
BRING ABOUT SOME PATCHY FOG/HAZE TO OUR EAST AND SOUTHEAST,
ESPECIALLY ANY AREA THAT RECEIVES SOME RAINFALL LATE THIS AFTERNOON
INTO EARLY THIS EVENING. A FEW OF THE MODELS DEPICT A WEAK SHORTWAVE
TOPPING THE 500 MB RIDGE TO OUR NORTHWEST OVER NORTHEAST IOWA LATE
TONIGHT INTO SATURDAY MORNING WITH SOME WIDELY SCATTERED CONVECTION
ASSOCIATED WITH THE FEATURE. AT THIS TIME, WITH 500 MB HEIGHTS
BUILDING OVER OUR AREA AND THE BETTER FORCING ASSOCIATED WITH THE
LOW LEVEL JET WELL OUT TO OUR WEST, WILL NOT INCLUDE ANY POPS IN OUR
NORTHWEST AT THIS TIME.

.LONG TERM...(Saturday THROUGH Friday)
ISSUED AT 248 PM CDT FRI SEP 4 2015

THE UPPER LOW OVER MICHIGAN/OHIO WHICH TRIGGERED ISOLATED SHOWERS
AND STORMS TODAY WILL GRADUALLY DISSIPATE SATURDAY MORNING. THE GFS
APPEARS OVERLY AGGRESSIVE WITH GENERATING PRECIP NEAR THAT LOW
ACROSS THE NORTHERN HALF OF ILLINOIS LATE TONIGHT AND EARLY SATURDAY
MORNING. THE ARW-EAST SHOWS A WAVE APPROACHING LATE TONIGHT, BUT
MOST MODELS KEEP OUR AREA DRY AT THE START OF THE DAY ON SATURDAY.
WILL CONTINUE WITH A DRY MORNING AND ISOLATED PRECIP CHANCES
SATURDAY AFTERNOON NORTHEAST OF BMI TO CMI/DANVILLE. IN GENERAL,
MOST AREAS SHOULD REMAIN HOT AND DRY ON SATURDAY, WITH HIGHS IN THE
90-95F RANGE AND HEAT INDICES INTO THE 95-101 RANGE.

THE UPPER RIDGE IN THE PLAINS WILL BUILD EASTWARD INTO IL LATER
SATURDAY AND SUNDAY, WITH ANOTHER HOT AND DRY DAY SUNDAY. TEMPS AND
HEAT INDICES WILL BE VERY SIMILAR TO SATURDAY.

THE NEXT CONCERN FOR THE EXTENDED FORECAST IS THE MAJOR PATTERN
CHANGE FOR NEXT WEEK. WE ARE SEEING SOME BETTER AGREEMENT IN THE
TIMING OF THE INITIAL PUSH OF COOLER AIR, WITH A CONTINUED SLOWING
TREND WITH THE 12Z MODELS. THE INITIAL COLD FRONT IS PROJECTED TO BE
IN A DISSIPATING STATE AS IT MOVES INTO NW IL LATE SUNDAY NIGHT INTO
MONDAY. WE ACKNOWLEDGED THE SLOWER PROGRESS OF THE FRONT ON MONDAY
BY KEEPING POPS MAINLY WEST OF I-55 UNTIL AFTERNOON, WITH AREAS EAST
OF SHELBYVILLE TO CHAMPAIGN MOST LIKELY REMAINING DRY UNTIL MONDAY
NIGHT. THE FRONTAL BOUNDARY WILL BECOME PARALLEL TO THE UPPER FLOW
AND WILL STALL ACROSS THE AREA...KEEPING CHANCE POPS IN THE FORECAST
MONDAY NIGHT.

THERE IS ALSO GOOD AGREEMENT IN THE EXTENDED MODELS ABOUT A STRONGER
SHORTWAVE PROGRESSING ALONG THE FRONT TUESDAY AND TUESDAY NIGHT,
AFFECTING OUR FORECAST AREA WITH MORE WIDESPREAD SHOWERS AND STORMS.
THEREFORE, WE HAVE OPTED TO INCREASE POPS TO LIKELY NW OF I-55 ON
TUESDAY, AND SURROUNDING THE I-72 CORRIDOR TUESDAY NIGHT. WE KEPT
THE CHANCE POPS ON WEDNESDAY, BUT DEPENDING ON HOW THE WAVE
PROGRESSES, WE MAY NEED LIKELY POPS SOUTHEAST OF I-70 FOR WED
MORNING.

THE FRONT WILL EVENTUALLY DROP SOUTHWARD INTO THE OHIO RIVER VALLEY
ON THURSDAY...BUT A FEW SPOTTY INSTABILITY SHOWERS COULD BUBBLE UP
IN THE HEAT OF THE DAY, SO SLIGHT CHANCE POPS WERE INCLUDED IN ALL
BUT SE OF I-70, WHERE LOW CHANCE POPS WERE UTILIZED. THE COOLER
CONDITIONS WILL BECOME MORE PRONOUNCED ON THURSDAY, WITH HIGH
TEMPERATURES UPPER 70S. FRIDAY WILL BE COOL AND DRY, WITH HIGHS ONLY
IN THE MID TO UPPER 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Saturday AFTERNOON)
ISSUED AT 1205 PM CDT FRI SEP 4 2015

VFR CONDITIONS ARE EXPECTED THRU MOST OF THIS FORECAST PERIOD.
ABOUT THE ONLY EXCEPTION WOULD BE IN THE 10Z-13Z TIME FRAME
WHEN SOME PATCHY FOG/HAZE MAY FORM IN A FEW LOCATIONS. SCATTERED
TO BROKEN MID LEVEL CLOUDS SEEN ON VISIBLE SATELLITE DATA EARLY
THIS AFTERNOON WITH SOME Scattered CUMULUS BELOW AT 4000-5000
FEET. LIGHT SOUTH TO SOUTHWEST WINDS WERE REPORTED ACROSS THE AREA
LATE THIS MORNING INTO EARLY THIS AFTERNOON WITH LIGHT WINDS
EXPECTED OVER THE FORECAST AREA THROUGH TONIGHT. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE AT KBMI AND KCMI IN THE 20Z-01Z
TIME FRAME BUT COVERAGE AT THIS TIME APPEARS TO BE TOO LIMITED TO
INCLUDE IN TAFS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Shimon
SHORT TERM...Smith
LONG TERM...Shimon
AVIATION...Smith
Hazardous weather outlook, Sep 4, 2:23 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CDT FRI SEP 4 2015

ILZ027>031-036-037-040-041-051100-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
323 PM CDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE EARLY THIS EVENING AND
THEN AGAIN TOWARDS DAWN ON SATURDAY. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THROUGH THE HOLIDAY
WEEKEND.

A SLOW MOVING COLD FRONT WILL BRING THE NEXT CHANCE FOR ORGANIZED
THUNDERSTORMS TO THE AREA...BEGINNING LATE SUNDAY NIGHT AND
CONTINUING THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-053>057-062-063-068-051100-
CHAMPAIGN-CLARK-COLES-CRAWFORD-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
LOGAN-MACON-MCLEAN-MOULTRIE-PIATT-VERMILION-
323 PM CDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

HEAT INDEX VALUES OF AROUND 100 ARE LIKELY THIS AFTERNOON.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE EARLY THIS EVENING.
ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW OF THE
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AS WELL AS
HEAVY RAINFALL AND GUSTY WINDS...ESPECIALLY IN AREAS EAST OF
INTERSTATE 57.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THROUGH THE HOLIDAY
WEEKEND.

A SLOW MOVING COLD FRONT WILL BRING THE NEXT CHANCE FOR ORGANIZED
THUNDERSTORMS TO THE AREA...BEGINNING LATE SUNDAY NIGHT AND
CONTINUING THROUGH EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ047>052-061-066-067-071>073-051100-
CASS-CHRISTIAN-CLAY-EFFINGHAM-JASPER-LAWRENCE-MENARD-MORGAN-
RICHLAND-SANGAMON-SCOTT-SHELBY-
323 PM CDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST
CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THROUGH THE HOLIDAY
WEEKEND.

A SLOW MOVING COLD FRONT WILL BRING THE NEXT CHANCE FOR ORGANIZED
THUNDERSTORMS TO THE AREA...BEGINNING LATE SUNDAY NIGHT AND
CONTINUING THROUGH EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SMITH

In the hours before

Special weather statement, Sep 4, 4:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
554 PM CDT FRI SEP 4 2015

ILZ046-042315-
VERMILION-
554 PM CDT FRI SEP 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILION COUNTY
UNTIL 615 PM CDT...

AT 554 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RANKIN...OR 6 MILES SOUTH OF CLAYTONVILLE...MOVING SOUTHWEST AT 10
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOOPESTON AND RANKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4031 8775 4040 8794 4049 8793 4049 8767
      4048 8765
TIME...MOT...LOC 2254Z 037DEG 8KT 4047 8781

ONTON

The radar

The Lincoln radar (KILX), 72 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Piatt

When
September 4, 5:00 PM CST to 5:05 PM CST
Where
Piatt County, 5 mi E of La Place
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.800, -88.626

Hail, Vermilion

When
September 4, 5:00 PM CST to 5:05 PM CST
Where
Vermilion County, 5 mi W of Hoopeston
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.470, -87.765

Thunderstorm Wind, Piatt

When
September 4, 5:00 PM CST to 5:05 PM CST
Where
Piatt County, 0.53 mi W of Hammond
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.800, -88.610

Numerous 4-inch diameter tree branches were blown down along US-36 about a half mile west of Hammond.

Hail, Champaign

When
September 4, 6:10 PM CST to 6:15 PM CST
Where
Champaign County, Mahomet
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.200, -88.400

Hail, Vermilion

When
September 4, 6:38 PM CST to 6:43 PM CST
Where
Vermilion County, Catlin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.070, -87.700

Thunderstorm Wind, Vermilion

When
September 4, 6:40 PM CST to 6:45 PM CST
Where
Vermilion County, Tilton
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.100, -87.630

A couple of trees were snapped or uprooted in Tilton. One tree fell onto a house.

Thunderstorm Wind, Vermilion

When
September 4, 6:40 PM CST to 6:45 PM CST
Where
Vermilion County, Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Numerous large tree branches were blown down across Danville.

Thunderstorm Wind, Douglas

When
September 4, 7:45 PM CST to 7:50 PM CST
Where
Douglas County, Villa Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.870, -88.170

Several trees were blown down in Villa Grove.

Thunderstorm Wind, Douglas

When
September 4, 7:55 PM CST to 8:00 PM CST
Where
Douglas County, Tuscola
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.800, -88.280

Several trees were blown down in Tuscola.

Thunderstorm Wind, Coles

When
September 4, 9:05 PM CST to 9:10 PM CST
Where
Coles County, Mattoon
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.480, -88.370

Several tree branches were blown down around Mattoon. One tree fell onto a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601319, 601320, 601324, 601321, 601322, 601325, 601326, 601327, 601328, 601329.